Georgia, 2013

Tornadoes and Damaging Winds in Georgia, April 19, 2013

April 19, 2013 · NWS FFC · 7 events in 7 counties and zones

A cold front pushed through the Southeast on the 19th. Instability increased ahead of the front across central Georgia during the afternoon hours, and several thunderstorms were able to become severe, with mostly damaging winds reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$565,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front pushed through the Southeast on the 19th. Instability increased ahead of the front across central Georgia during the afternoon hours, and several thunderstorms were able to become severe, with mostly damaging winds reported. A tornado occurred as well in Newton and Morgan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 19, 3:29 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 19, 3:29 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
429 AM EDT FRI APR 19 2013

.SHORT TERM /TODAY THROUGH TONIGHT/...
MAIN FEATURE OF THE SHORT TERM WILL BE THE COLD FRONT PUSHING
THROUGH THE CWA TODAY. SHOWERS ARE JUST BEGINNING TO PUSH INTO
NORTHWEST GEORGIA THIS MORNING AND EXPECT IT TO PUSH INTO THE ATL
AREA BY MID MORNING AND INTO CENTRAL GEORGIA THIS AFTERNOON. HI RES
MODELS ARE ALL CONSISTENT WITH BRINGING THIS INITIAL AREA OF SHOWERS
AND THUNDERSTORMS THROUGH BUT THEN DEVELOPING AN AREA OF SHOWERS
BEHIND IT AROUND THE ATL METRO AREA AND PUSHING SOUTHEAST INTO
CENTRAL GEORGIA. GIVEN THIS...HAVE NOT BEEN TOO QUICK TO CLEAR OUT
THE POPS THIS AFTERNOON...BUT GIVEN INSTABILITY THIS AFTERNOON IS
LIMITED TO CENTRAL GEORGIA...HAVE ONLY INCLUDED SHOWERS IN THE
NORTH.

INSTABILITY IS FAIRLY LIMITED THIS MORNING AND THUS LIGHTNING HAS
BEEN MINIMAL IN THE LINE. DESPITE LIMITED INSTABILITY...MAIN THREAT
WITH THE LINE THIS MORNING IS DAMAGING WIND. BOTH NAM AND GFS SHOW
40KT LOW LEVEL SHEAR THIS MORNING. IN ADDITION...HAVE ALREADY SEEN
SOME KINKS IN REFLECTIVITY ALONG THE LINE AND WILL HAVE TO WATCH
CAREFULLY AS IT MOVES INTO NORTHWEST GEORGIA AS THE TORNADO THREAT
IS NON-ZERO THIS MORNING. AS THE LINES PROGRESSES THROUGH THE CWA
TODAY...INSTABILITY INCREASES WITH DAYTIME HEATING...HOWEVER THE
LOW-LEVEL SHEAR DECREASES BY THE AFTERNOON. WITH CAPE EXPECTED
AROUND 1000 J/KG THIS AFTERNOON ACROSS CENTRAL GEORGIA...THINK
THIS MAY BE OUR BETTER CHANCE FOR THE STRONGER STORMS WITH THE
MAIN THREAT BEING DAMAGING WIND. SPC HAS KEPT US OUT OF THE SLIGHT
RISK FOR TODAY...BUT WE ARE IN GENERAL THUNDER.

TEMPS ARE NEAR A BLEND BUT DO NOT FOLLOW A DIURNAL TREND FOR TODAY.
WILL SEE TEMPS DROP WITH THE RAIN MOVING IN AND COLD FRONT PUSHING
THROUGH. OVERNIGHT LOWS DROP DOWN INTO THE MID 30S ACROSS NORTH AND
PARTS OF WEST GEORGIA. MAY NEED TO ISSUE A FROST ADVISORY FOR
THIS...BUT GIVEN BORDERLINE VALUES WILL LET THE DAY SHIFT
RE-EVALUATE.

11

.LONG TERM /SATURDAY THROUGH THURSDAY/...
QUIET LONG TERM STILL ON TAP FOR THE FORECAST AREA UNTIL THE MIDDLE
OF NEXT WEEK...WHEN THE NEXT FRONTAL BOUNDARY IS EXPECTED TO IMPACT
THE CWFA.

ANY LINGERING SHOWERS EARLY SATURDAY MORNING SHOULD DISSIPATE/MOVE
OFF TO THE EAST BY LATE MORNING AS HIGH PRESSURE BUILDS IN FROM THE
WEST. HIGH PRESSURE WILL REMAIN ACROSS THE CWFA THROUGH EARLY NEXT
WEEK.

BOTH THE NAM AND GFS SHOW AN INVERTED SURFACE TROUGH DEVELOPING TO
THE EAST OF THE FORECAST AREA SUNDAY INTO EARLY MONDAY. THE NAM
BRINGS IN SOME LIGHT PRECIP WITH THIS FEATURE...WHILE THE GFS
REMAINS DRY. THE POPS PRODUCED BY THE NAM ARE VERY LOW AT THIS
TIME...SO WILL KEEP THE FORECAST DRY FOR NOW.

THE NEXT BEST CHANCES FOR PRECIP WILL BE TUESDAY NIGHT INTO
WEDNESDAY NIGHT. A SHARP COLD FRONT WILL BEGIN APPROACHING WESTERN
GA OVERNIGHT TUESDAY...AN POPS WILL INCREASE FROM THE WEST. THE
HIGHEST POPS SHOULD OCCUR ON WEDNESDAY WITH THE FROPA. MODELS ARE
SHOWING SOME INSTABILITY...SO WILL KEEP THUNDER IN THE FORECAST.

HIGH PRESSURE WILL RETURN FOR THE END OF THE WEEK.

NLISTEMAA

&&

.AVIATION...
06Z UPDATE...
LINE OF TSRA WILL PUSH THROUGH THE TAF SITES TODAY WITH LINE OF
TSRA TO BEGIN WITH AND THEN A TRANSITION TO JUST RA EVENTUALLY.
WILL REACH THE ATL AREA AS EARLY AS 11Z BUT BEST CHANCES OF TS AT
ATL APPEAR TO BE BETWEEN 14 AND 16Z. WINDS ARE ALREADY SOUTHERLY
AND APPEAR THEY WILL BECOME JUST WEST OF SOUTH IN THE 10-12Z TIME
FRAME SO THE TAF IS ON THE LATER SIDE OF THAT. WITH LINE OF
TSRA...VSBYS COULD BECOME LOWER THAN ADVERTISED WITH 1-2SM
POSSIBLE...HOWEVER WILL BE FOR A SHORT TIME PERIOD SO TAF MENTIONS
MVFR.

//ATL CONFIDENCE...06Z UPDATE...
LOW CONFIDENCE ON TIMING OF WIND SHIFT...OTHERWISE MEDIUM
CONFIDENCE ON WIND. MEDIUM CONFIDENCE ON TIMING OF PRECIP...CIGS
AND VSBYS. MEDIUM CONFIDENCE OF THUNDER OCCURRING AT THE AIRPORT.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  41  67  43 / 100  40   0   0
ATLANTA         65  40  65  45 / 100  20   0   0
BLAIRSVILLE     63  37  62  39 / 100  10   0   0
CARTERSVILLE    63  37  65  41 / 100  10   0   0
COLUMBUS        68  42  70  45 / 100  50   0   0
GAINESVILLE     65  41  66  44 / 100  20   0   0
MACON           71  41  69  45 / 100  80   5   0
ROME            62  36  66  40 / 100  10   0   0
PEACHTREE CITY  65  37  66  41 / 100  30   0   0
VIDALIA         83  53  69  50 /  90 100  30   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...11
LONG TERM....NLISTEMAA
AVIATION...11
Hazardous weather outlook, Apr 18, 8:45 AM EST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
945 AM EDT THU APR 18 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
945 AM EDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT FOR
NORTH AND WEST GEORGIA. ISOLATED THUNDERSTORMS COULD BE STRONG TO
POSSIBLY SEVERE FROM DALTON TO CEDARTOWN AND WEST TOWARD THE EARLY
MORNING HOURS. THE MOST LIKELY HAZARDS WILL BE STRONG GUSTY WINDS...
LIGHTNING...AND BRIEF HEAVY RAIN.

A WIND ADVISORY MAY BE NEEDED ACROSS THE HIGHER ELEVATIONS OF NORTH
GEORGIA LATER TONIGHT AS SOUTHERLY WINDS INCREASE AHEAD OF THE COLD
FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE
AREA FRIDAY ASSOCIATED WITH A COLD FRONT. SOME STORMS COULD BE
STRONG WITH THE MOSTLY LIKELY HAZARDS BEING STRONG GUSTY WINDS...
SMALL HAIL...LIGHTNING AND HEAVY RAIN. IF GREATER SURFACE
INSTABILITY IS REALIZED WITH THIS SYSTEM THAN IS CURRENTLY
FORECAST...THERE WILL BE POTENTIAL FOR SEVERE STORMS THAT COULD
PRODUCE DAMAGING WINDS.

A WIND ADVISORY MAY BE NEEDED ACROSS THE HIGHER ELEVATIONS OF NORTH
GEORGIA EARLY FRIDAY DUE TO STRONG SOUTHERLY WINDS AHEAD OF THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SPOTTERS SHOULD
REMAIN ALERT IN CASE CONDITIONS CHANGE.

In the hours before

Special weather statement, Apr 19, 3:33 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
433 AM EDT FRI APR 19 2013

GAZ001-002-190915-
433 AM EDT FRI APR 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN WALKER AND DADE
COUNTIES UNTIL 515 AM EDT...

AT 428 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 11 MILES NORTHWEST OF COLE CITY TO 17 MILES
WEST OF RISING FAWN...MOVING EAST AT 40 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WALKER
AND DADE COUNTIES THROUGH 515 AM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE COLE CITY...STEPHENSVILLE...RISING FAWN...NEW
ENGLAND...TRENTON...HOOKER...MORGANVILLE...WILDWOOD...CLOUDLAND
CANYON STATE PARK...CEDAR GROVE...COOPER HEIGHTS...CHATTANOOGA
VALLEY...LOOKOUT MOUNTAIN...CHICKAMAUGA AND FAIRVIEW.

&&

LAT...LON 3499 8527 3486 8526 3485 8520 3484 8520
      3468 8530 3466 8555 3486 8559 3498 8561
      3499 8560
TIME...MOT...LOC 0833Z 266DEG 35KT 3505 8568 3483 8570
          3470 8577
Special weather statement, Apr 19, 4:19 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
519 AM EDT FRI APR 19 2013

GAZ001>003-011-190945-
519 AM EDT FRI APR 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN WALKER...
CATOOSA...CHATTOOGA AND DADE COUNTIES UNTIL 545 AM EDT...

AT 515 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES WEST OF CHATTANOOGA TO 7 MILES
WEST OF CLOUDLAND...MOVING EAST AT 25 MPH.

ISOLATED AREAS OF WIND GUSTS OF 45 MPH ARE POSSIBLE AS THESE STORMS
MOVE ACROSS WALKER...CATOOSA...CHATTOOGA AND DADE COUNTIES THROUGH
545 AM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
LOOKOUT MOUNTAIN...WILDWOOD...RISING FAWN...CLOUDLAND CANYON STATE
PARK...CHATTANOOGA VALLEY...CEDAR GROVE...CLOUDLAND...LAKEVIEW...
FAIRVIEW...MENLO...FORT OGLETHORPE...CHICKAMAUGA...CHATTOOGAVILLE
AND BOYNTON.

&&

LAT...LON 3432 8546 3433 8548 3472 8557 3499 8541
      3499 8513
TIME...MOT...LOC 0918Z 271DEG 19KT 3504 8532 3450 8559
Special weather statement, Apr 19, 4:43 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
543 AM EDT FRI APR 19 2013

GAZ002-003-011-191015-
543 AM EDT FRI APR 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN WALKER...CATOOSA
AND CHATTOOGA COUNTIES UNTIL 615 AM EDT...

AT 539 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 4 MILES WEST OF CENTER POST TO 5 MILES
WEST OF BERRYTON...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WALKER...
CATOOSA AND CHATTOOGA COUNTIES THROUGH 615 AM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE JAMES H. FLOYD STATE PARK...
BERRYTON...SUMMERVILLE...CENTER POST...TRION...LAFAYETTE...LINWOOD...
WOOD STATION AND NAOMI.

&&

LAT...LON 3469 8541 3483 8513 3448 8523 3438 8548
      3439 8549 3442 8550
TIME...MOT...LOC 0943Z 233DEG 44KT 3466 8538 3450 8542

The radar

The Northeast Alabama radar (KHTX), 75 km away, was scanning. The volume nearest the first event began at 09:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Chattooga

When
April 19, 4:45 AM EST
Where
Chattooga County, Mineral Springs
Measured
40 kt (46 mph) estimated gust
Property damage
$250
Reported by
Emergency Manager
Coordinates
34.480, -85.480

The Chattooga County Emergency Manager reported that a tree was blown down across Highway 48 near Ridge Street.

Thunderstorm Wind, Muscogee

When
April 19, 10:30 AM EST
Where
Muscogee County, 0.9 mi NW of Alta Vista
Measured
78 kt (90 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
32.490, -84.930

A National Weather Service storm survey confirmed that straight-line wind damage with estimated winds of 80 to 90 MPH resulted in dozens of trees down and uprooted with large limbs twisted off. One tree was blown down through a house and another on a car. Glass was blown out of a Circle-K store with part of the roof blown off. A restaurant along victory drive suffered damage to the building and a sign out front. Three traffic lights were blown down. Most of the damage ocucrred near the intersection of Elm Drive, Macon Road, and University Avenue.

Thunderstorm Wind, Talbot

When
April 19, 11:51 AM EST
Where
Talbot County, 0.9 mi NW of Woodland
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.790, -84.560

The Talbot County Sheriff's office reported that two trees were blown down in Woodland, one along Highway 36 and another along Highway 208.

Tornado, Newton

When
April 19, 12:12 PM EST to 12:21 PM EST
Where
Newton County, 1.31 mi SW of Jerusalem to 4.81 mi ENE of Newborn
Rating
EF2
Path length
7.64 mi
Path width
175 yd
Continued into
Morgan, Ga (FFC)
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
33.507, -83.746

A National Weather Service storm survey determined that an EF-2 tornado formed within a line of storms moving through Newton County. It first touched down along Dukes Road, southwest of Mansfield, where it snapped and uprooted a few trees. As the tornado moved east along Kellogg Street it increased in intensity, producing EF-1 damage to several homes along Kellogg Street and Savannah Street. The EF-2 damage occurred to an older home on the north side of Kellogg Street where the home was completely destroyed. A mobile home further east along Kellogg Street was also completely destroyed. One person was injured in the mobile home and was trapped within the debris. Numerous trees and power lines were snapped and downed along Kellogg Stret as well as further east along Sewell and Lloyd Roads. In all, eight homes sustained significant damage and a few buildings in downtown Mainsfield sustained minor damage. The tornado began to weaken as it headed northeast crossing CR-213 where a park sustaned damage to several outbuildings and several trees were uprooted. Minor tree damage was noted in the town of Newborn as the tornado moved through the north side of town. The tornado then crossed into Morgan County.|[04/19/13: Tornado #1, County #1-2, EF2, Newton-Morgan, 2013:008].

Tornado, Morgan

When
April 19, 12:21 PM EST to 12:22 PM EST
Where
Morgan County, 3.57 mi W of Reece to 0.79 mi NNW of Reece
Rating
EF0
Path length
3.4 mi
Path width
75 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
33.529, -83.682

The tornado that touched down in Newton County crossed into Morgan County briefly. The track ended near the intersection of Durden Road and Reese Road where a few trees were snapped and uprooted.|[04/19/13: Tornado #1, County #2-2, EF2, Newton-Morgan, 2013:008].

Thunderstorm Wind, Houston

When
April 19, 12:50 PM EST
Where
Houston County, 0.69 mi S of Bonaire
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
32.540, -83.600

The Houston County 911 Center reported that a couple of trees were blown down in the Bonaire area.

Thunderstorm Wind, Twiggs

When
April 19, 1:10 PM EST
Where
Twiggs County, 0.69 mi N of Mount Olive
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.590, -83.380

Broadcast media relayed a report of several trees blown down along Highways 96 and 358 in southern Twiggs County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyThe tornado archive for Georgia, 2013Warnings in Georgia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444683, 444689, 444684, 444681, 444682, 444685, 444686.